Heparin-induced thrombocytopenia: an overview Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia (HIT) is the most important immunological drug reaction that patients face today. HIT typically develops in patients 5 days after starting heparin therapy, but can occur sooner with recent heparin exposure or rarely have a delayed onset. The platelet count typically drops below 150 x 10(9)/L (average 60 x 10(9)/L), and patients may experience a thrombotic episode simultaneously or shortly after the onset of thrombocytopenia. The thrombocytopenia and the associated thrombotic episodes are now considered to be overlapping outcomes of the same syndrome. The pathophysiology of HIT has been characterized: immune complexes of IgG and heparin in association with a small platelet peptide, platelet factor 4 (PF4), activate platelets by binding to the Fc receptors (FcR) and releasing procoagulant-active, platelet-derived microparticles. The recognition that HIT is characterized by intense thrombin generation dictates the use of antithrombin agents in HIT therapy. Therapeutic approaches that are currently prevalent in the management of HIT will be discussed.

publication date

  • March 2002